Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 114, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Jul 27, 2005, 3:19 PM EDT for Schuylkill County, Pennsylvania. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 27, 2005, 3:19 PM EDT (19:19 UTC)
- Expired
- Jul 27, 2005, 4:15 PM EDT
- In force
- 56 min
- Issued by
- NWS State College, PA
- Area
- Counties, with a storm outline in the text
County Schuylkill County, PA
The radar
The State College radar (KCCX), 152 km from the middle of the area, began a volume at 19:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 27, 1:50 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 7.3 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1105 J/kg
- Mixed-layer CIN
- -73 J/kg
- Mixed-layer LCL
- 1506 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 3:11 PM EDT, 8 minutes earlier.
Area forecast discussion, Jul 27, 3:11 PM EDT, 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 311 PM EDT WED JUL 27 2005 .SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT)... TNT...COLD FRONT AS OF 19Z EXTENDS FROM NEAR MANSFIELD...TO JUST NW OF STATE COLLEGE...TO JUST NW OF ALTOONA...TO CENTRAL SOMSERSET CO. SCATTERED SHOWERS/LOCALLY STRONG TSTMS AHEAD OF FRONT...WITH LIGHTER LOW-TOPPED SHOWERS ALONG FRONT...WITH SPOTTY SHOWERS/LIGHT RAIN LINGERING WELL W OF BOUNDARY. FOR THE OVERNIGHT PERIOD...WL INCLUDE SLIGHT CHC POPS ACROSS FAR NW THIS EVE...WITH CHC POPS FURTHER S AND E. WL MENTION ONLY SHOWERS FOR CENTRAL AND NW AREAS...WITH ONLY MENTION OF THUNDER FOR SE. WL THEN TAPER POPS LATER TNT FROM NW TO SE. ABUNDANT MID AND HIGH LEVEL CLOUDS WILL PERSIST UNTIL WELL AFTER MIDNIGHT...THEREFORE WILL KEEP CLOUD COVERAGE RATHER HIGH IN THE GRIDS. AS FOR MINS...GENERALLY STAYED CLOSE TO MAV MOS. THU-THU NT...12Z DETERMINISTIC ETA/GFS ARE DOWNPLAYING POTENTIAL WAVE DEVELOPMENT FOR LATE THU/THU NT. HOWEVER...09Z/27 SREFS STILL SHOWING AT LEAST HALF OF MEMBERS WITH QPF REDEVELOPING ACROSS SW AREAS LATE THU...AND MUCH OF SOUTH CENTRAL PA INTO THU NT. THUS...WL GO WITH HIGHER POPS THAN MET/FWC MOS...AND PLAY IT CLOSER TO HIGHER MAV MOS AT THIS TIME. THUS...A SOMEWHAT MORE PESSIMISTIC LOOK/FEEL TO LATE THU-THU NT THAN SOME DETERMINISTIC MODELS (ESP 12Z ETA) INDICATE. WL GO WITH LATE DAY SLIGHT CHC POPS ACROSS S AND SW AREAS...THEN CHC POPS FAR S FOR THU NT...AND SLIGHT CHC INTO CENTRAL AREAS. AS FOR TEMPS...GENERALLY STAYED CLOSE TO MAV MOS. FRI-FRI NT...POTENTIAL AFOREMENTIONED SFC WAVE DEPICTED BY SREFS WILL MOVE E OF REGION FRI AM...AND THUS WILL INDICATE SLIGHT CHC TO CHC POPS ACROSS EXTREME SE. OTHERWISE...WL THEN KEEP A GENERIC SLIGHT CHC POP FOR FRI AFTN ACROSS CENTRAL AND SE...AS WEAK REINFORCING COLD FRONT APPROACHES FROM N...AND LINGERING LOW LEVEL MOISTURE/INSTABILITY COULD LEAD TO ISOLATED RW. CLEARING AND COOLER FOR FRI NT. && .LONG TERM (SATURDAY THROUGH WEDNESDAY)... SAT-SAT NT...WL MAINTAIN GENERALLY FAIR CONDITIONS...ALTHOUGH SOME CLOUDS WILL AFFECT SOUTHERN AREAS. A FEW 00Z/27 MREF MEMBERS BRING 0.10 6-HOUR CONTOUR TO MD BORDER...IMPLYING PERHAPS A FEW HUNDREDTHS REACHING EXTREME SE. FOR NOW...WL KEEP POPS OUT...BUT AGAIN...IT MAY BE A CLOSE CALL FOR AREAS SOUTH OF THE PA TPKE. AS FOR TEMPS...850 TEMPS OF 11-13C IMPLY MID 70S ACROSS HIGHER TERRAIN OF N/W...TO LOWER 80S ACROSS VALLEY LOCALES OF CENTRAL AND E. ANOTHER COOL NIGHT FOR SAT NT/SUN AM...WITH 00Z/27 MREFS AND CMC ENSEMBLES HINTING AT PWATS IN THE -1 TO -2 SD RANGE...ESP NW. THUS...COULD SEE SOME MID-UPPER 40S FAR NW AREAS...WITH MID-UPPER 50S MANY CENTRAL/NORTH CENTRAL AREAS...WITH LOWER-MID 60S ACROSS LOWER SUSQ. SUN-SUN NT...MOST MREF MEMBERS KEEPING PRECIP S OF CWA YET AGAIN...ALTHOUGH AGAIN COULD BE CLOSE FOR EXTREME S. AT THIS TIME...WL INCLUDE SLIGHT CHC POPS FOR EXTREME S...ESP S OF THE TPKE. COULD ALSO SEE A FEW SHOWERS MIGRATE N INTO LAURELS WITH INCREASING LOW LEVEL MOISTURE...AND WEAK INVERTED TROUGH DEVELOPING W OF APPALACHIANS...AND THUS WL INCLUDE SLIGHT CHC POPS THERE TOO. AS FOR TEMPS...SIMILIAR TO SAT MAXES...WITH MID 70S ACROSS HIGHER TERRAIN OF N/W...TO LOWER-MID 80S ACROSS VALLEYS OF S AND E. A FEW DEGREES WARMER FOR SUN NT-MON AM MINS...WITH LOWER 50S FAR N/W...TO MID 60S FAR SE. MON-MON NT...00Z/27 MREFS SPLIT ON SHOWER POTENTIAL...WITH SEVERAL MEMBERS HINTING AT SOUTHERN MOISTURE REACHING CENTRAL PA...WHILE OTHER MEMBERS APPROACHING FROM NW WITH NORTHERN STREAM SHORTWAVE. OVERALL...WL KEEP SLIGHT CHC AREAWIDE...WITH MAX TEMPS SIMILIAR TO SAT-SUN...EXCEPT WARMER MINS FOR MON NT/TUE AM. TUE-WED...MOST MREF SOLUTIONS AND CMC ENSEMBLE MEMBERS DEPICTING NORTHERN STREAM SHORTWAVE TRAVERSING GREAT LAKES...WITH TRAILING COLD FRONT APPROACHING/MOVING THROUGH CENTRAL PA ON TUE. FOR NOW...INCLUDED 30 POPS...AND ALSO INDICATED WARMER TEMPS...ESP ACROSS CENTRAL AND SE AREAS...WITH POSSIBLE SW/W LOW LEVEL WIND COMPONENT AHEAD OF POSSIBLE FRONT. THIS MAY BE TOO CONSERVATIVE...ESP GIVEN POOL OF VERY WARM 850-TEMPS JUST TO THE S AND W (+16 TO +18C). OTRW...WL INDICATE DRY CONDITIONS FOR TUE NT-WED NT...IN WAKE OF POTENTIAL FRONT. && .AVIATION... SCT SHOWERS/TSTMS...SOME OF THEM STRONG TO SEVERE WILL DOMINATE THE REGION THROUGH THIS EVENING. REDUCED VIS IN WIDESPREAD HAZE WILL CONTINUE THROUGH THIS EVENING WITH VIS AND CIG RESTRICTIONS IN STORMS. CONDS WILL IMPROVE MARKEDLY BY LATER THIS EVENING AS DRIER AIR MOVES IN BEHIND FROPA THROUGH TONIGHT...HOWEVER AREAS OF FOG ARE LIKELY OVERNIGHT UNDER CLEARING SKIES ESP WHERE RAIN FALLS THIS AFTN. && .CTP WATCHES/WARNINGS/ADVISORIES... SEVERE THUNDERSTORM WATCH FOR PAZ027-028-034>036-049>053- 056>059-063>066 UNTIL 10 PM WEDNESDAY. && SHORT TERM...KL LONG TERM...KL AVIATION...GARTNER
Hazardous weather outlook, Jul 27, 4:43 AM EDT, 10 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 443 AM EDT WED JUL 27 2005 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-272100- ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA- COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA- HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA- MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA- NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA- SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA- SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA- UNION PA-WARREN PA-YORK PA- 443 AM EDT WED JUL 27 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY: SHOWERS AND THUNDERSTORMS WILL AFFECT ALL OF CENTRAL PENNSYLVANIA... AND SOME MAY PRODUCE HEAVY DOWNPOURS LEADING TO LOCAL MINOR FLOODING PROBLEMS. THERE IS THE POTENTIAL FOR SOME STORMS TO BECOME LOCALLY SEVERE FROM THE CENTRAL AND SOUTH CENTRAL MOUNTAINS EASTWARD TO THE MIDDLE AND LOWER SUSQUEHANNA RIVER VALLEY THIS AFTERNOON AND EVENING. THE GREATEST SEVERE WEATHER THREAT WILL BE STRONG AND POTENTIALLY DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY: NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 27, 1:22 PM EDT, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 122 PM EDT WED JUL 27 2005 PAZ025-271815- BLAIR- 122 PM EDT WED JUL 27 2005 ...STRONG THUNDERSTORMS WILL AFFECT BLAIR COUNTY THROUGH 220 PM... AT 118 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS 8 MILES NORTHEAST OF EBENSBURG...MOVING EAST AT 35 MPH. THE THUNDERSTORM WILL BE NEAR ALTOONA AROUND 140 PM...BELLWOOD...CANOE CREEK STATE PARK AROUND 145 PM...SINKING VALLEY...TIPTON AROUND 150 PM AND TYRONE AROUND 155 PM. WIND GUSTS TO 45 MPH ARE POSSIBLE WITH THIS STORM. WINDS OF THIS MAGNITUDE MAY BE CAPABLE OF DOWNING TREE LIMBS...AND PROPELLING LOOSE OUTDOOR OBJECTS. VERY HEAVY RAIN WILL FALL...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. ALSO...EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. FORECASTER: KL
Special weather statement, Jul 27, 1:55 PM EDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 155 PM EDT WED JUL 27 2005 PAZ026-271845- HUNTINGDON- 155 PM EDT WED JUL 27 2005 ...A STRONG THUNDERSTORM WILL AFFECT HUNTINGDON COUNTY... AT 155 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES NORTHWEST OF HUNTINGDON...MOVING EAST AT 35 MPH. THE THUNDERSTORM WILL BE NEAR MCALEVYS FORT AROUND 215 PM. WIND GUSTS TO 45 MPH ARE POSSIBLE WITH THIS STORM. WINDS OF THIS MAGNITUDE MAY BE CAPABLE OF DOWNING TREE LIMBS...AND PROPELLING LOOSE OUTDOOR OBJECTS. VERY HEAVY RAIN WILL FALL...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. ALSO...EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. FORECASTER: PAJ
Special weather statement, Jul 27, 2:13 PM EDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 213 PM EDT WED JUL 27 2005 PAZ027-271915- MIFFLIN- 213 PM EDT WED JUL 27 2005 ...A STRONG THUNDERSTORM WILL AFFECT MIFFLIN COUNTY... AT 210 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 9 MILES WEST OF LEWISTOWN...MOVING EAST AT 40 MPH. THE THUNDERSTORM WILL BE NEAR REEDSVILLE AROUND 220 PM AND ALFARATA AROUND 230 PM. WIND GUSTS TO 45 MPH ARE POSSIBLE WITH THIS STORM. WINDS OF THIS MAGNITUDE MAY BE CAPABLE OF DOWNING TREE LIMBS...AND PROPELLING LOOSE OUTDOOR OBJECTS. VERY HEAVY RAIN WILL FALL...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. ALSO...EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. FORECASTER: PAJ
Special weather statement, Jul 27, 2:18 PM EDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 218 PM EDT WED JUL 27 2005 PAZ049-271845- UNION- 218 PM EDT WED JUL 27 2005 ...A STRONG THUNDERSTORM WILL AFFECT UNION COUNTY... AT 214 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES NORTHWEST OF MIFFLINBURG...MOVING EAST AT 35 MPH. THE THUNDERSTORM WILL BE NEAR LEWISBURG AROUND 230 PM. WIND GUSTS TO 45 MPH ARE POSSIBLE WITH THIS STORM. WINDS OF THIS MAGNITUDE MAY BE CAPABLE OF DOWNING TREE LIMBS...AND PROPELLING LOOSE OUTDOOR OBJECTS. VERY HEAVY RAIN WILL FALL...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. ALSO...EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. FORECASTER: PAJ
Special weather statement, Jul 27, 2:38 PM EDT, 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 238 PM EDT WED JUL 27 2005 PAZ027-028-050-271930- JUNIATA-MIFFLIN-SNYDER- 238 PM EDT WED JUL 27 2005 ...A STRONG THUNDERSTORM WILL AFFECT JUNIATA...MIFFLIN AND SNYDER COUNTIES... AT 236 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 9 MILES EAST OF LEWISTOWN...MOVING EAST AT 40 MPH. THE THUNDERSTORM WILL BE NEAR MCALISTERVILLE AROUND 245 PM... BEAVER SPRINGS...BEAVERTOWN AROUND 250 PM...RICHFIELD AROUND 255 PM AND MIDDLEBURG AROUND 300 PM. WIND GUSTS TO 45 MPH ARE POSSIBLE WITH THIS STORM. ALSO...EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. FORECASTER: JPV
Local storm report, Jul 27, 3:17 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
317 PM EDT WED JUL 27 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0252 PM TSTM WND DMG MCALISTERVILLE 40.63N 77.28W
07/27/2005 JUNIATA PA COUNTY OFFICIAL
911 CENTER REPORTED SEVERAL TREES DOWN.
0255 PM TSTM WND DMG DANVILLE 40.96N 76.61W
07/27/2005 MONTOUR PA COUNTY OFFICIAL
911 CENTER REPORTED TREES AND POWER LINES DOWN.
&&
MACHThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 26, 8:17 PM EDT | Severe Thunderstorm Warning | CTP | Sullivan | 60 min |
| Jul 26, 8:24 PM EDT | Severe Thunderstorm Warning | CTP | Centre | 66 min |
| Jul 26, 9:05 PM EDT | Severe Thunderstorm Warning | CTP | Columbia, Montour | 55 min |
| Jul 27, 2:35 PM EDT | Severe Thunderstorm Warning | CTP | Montour | 26 min |
| Jul 27, 2:47 PM EDT | Severe Thunderstorm Warning | CTP | Juniata | 28 min |
| Jul 27, 2:49 PM EDT | Severe Thunderstorm Warning | CTP | Columbia | 41 min |
| Jul 27, 2:52 PM EDT | Severe Thunderstorm Warning | CTP | Snyder | 39 min |
| Jul 27, 3:08 PM EDT | Severe Thunderstorm Warning | CTP | Northumberland | 44 min |
| Jul 27, 5:36 PM EDT | Severe Thunderstorm Warning | CTP | Lancaster | 24 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.